Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 40, NWS Bismarck, ND

June 6, 2004Bottineau County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 6, 2004, 7:07 PM CDT for Bottineau County, North Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2004, 7:07 PM CDT (00:07 UTC)
Expired
Jun 6, 2004, 8:00 PM CDT
In force
53 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Bottineau County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 3:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.1 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2004-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1945 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2004-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1945 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1573 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.6
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

649 
WUUS53 KBIS 070007
SVRBIS
NDC009-070100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
707 PM CDT SUN JUN 6 2004

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BOTTINEAU COUNTY IN NORTH CENTRAL NORTH DAKOTA

* UNTIL 800 PM CDT

* AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES WEST OF MAXBASS...OR ABOUT 40 MILES
  NORTH OF MINOT...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEWBURG AROUND 715 PM CDT
  WESTHOPE...LANDA AROUND 720 PM CDT

HAIL UP TO 2 INCHES IN DIAMETER HAS BEEN REPORTED
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR
IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

LAT...LON 4892 10145 4869 10145 4871 10056 4894 10074

$$
LEBLANG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:00 PM CDT, 4 hours 7 minutes earlier.

Area forecast discussion, Jun 6, 3:00 PM CDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT SUN JUN 6 2004

.SHORT TERM...
ANTICIPATE CONVECTION TO FIRE SHORTLY ON LINE OF CU FORMING ALONG
NORTH DAKOTA AND MONTANA BORDER. AMS STILL WEAKLY CAPPED BUT
BAMEX...PROGGD SOUNDINGS AND MODELS ALL INDICATE CAP WILL BE BROKEN
SOMETIME LATE AFTERNOON AS TEMPS APPROACH 90F WEST. WATCH POSSIBLE
WITHIN THE NEXT TWO HOURS.

MODELS IN GOOD AGREEMENT AGAIN. MID LEVEL LOW MOVING ONSHORE PACIFIC
NORTHWEST SPLITS AS ONE PIECE OF ENERGY CUTSOFF OVER PAC NW AND
FIRST PIECE MOVES NORTHEAST THROUGH SOUTH CENTRAL CANADA. CWA IN SW
THEN W THEN SW FLOW THROUGH PERIOD. AS FIRST LOW MOVES EAST THROUGH
NORTHERN PLAINS TONIGHT...WESTERN DAKOTA WILL BE UNTIL INFLUENCE OF
COOLER AND DRIER HIGH PRESSURE BUILDING SOUTH FROM CANADA WITH
BOUNDARY SOUTH OF STATE. CUTOFF LOW WASH COAST EJECTS LATE IN
SHORTERM PERIODS WITH NEXT SIGNIFICANT SYSTEM APPROACHING NORTHERN
PLAINS LATE THURSDAY AND FRIDAY.

.LONG TERM...
GFS CONTINUES TO BRING BEST CHANCE FOR PRECIP THURSDAY AS H500
LOW/TROUGH LIFTS NORTHEAST THROUGH THE NORTHERN PLAINS. ALSO SURFACE
LOW/TROUGH FROM MONTANA THROUGH WRN NEBRASKA LIFTS NORTHEAST THRU
THE STATE. KEPT RELATIVELY HIGH POPS FOR THURSDAY. CYCLONIC FLOW
ALOFT CONTINUES THRU SATURDAY...BUT TOOK POPS OUT TO BLEND WITH
SURROUNDING OFFICES. SINCE SURFACE HIGH PUSHING IN BY SATURDAY
AGREED TO TAKE IT OUT. KEPT SUNDAY DRY FOR NOW WITH WEAK SURFACE
HIGH. BUT...LATER SHIFTS MAY WANT TO INCREASE POPS FOR SUNDAY NIGHT
OR MONDAY AS 50H TROF SWINGS THRU 00Z TUESDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLOOD WARNING CONTINUES FOR JAMES RIVER NEAR LUDDEN.

&&

HW/JV
Hazardous weather outlook, Jun 6, 5:37 AM CDT, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
537 AM CDT SUN JUN 6 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-071037-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
537 AM CDT SUN JUN 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOPE IN WESTERN NORTH DAKOTA THIS AFTERNOON
THEN MOVE ACROSS THE STATE TONIGHT.  SOUTHEAST SURFACE WINDS AND A
LOW LEVEL JET AHEAD OF A TROUGH IN EASTERN MONTANA WILL INCREASE THE
MOISTURE AND INSTABILITY THIS AFTERNOON.  SOME THUNDERSTORMS COULD BE
SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

In the hours before

Local storm report, Jun 6, 6:20 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
620 PM CDT SUN JUN 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             RAUB                    47.75N 102.05W
06/06/2004  0.75 INCH        MCLEAN             ND   STORM CHASER

            PENNY SIZE HAIL FROM WEATHER CHANNEL STORM CHASER...

&&

SHK
Local storm report, Jun 6, 6:26 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
626 PM CDT SUN JUN 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             4 E STANLEY             48.32N 102.30W
06/06/2004  1.50 INCH        MOUNTRAIL          ND   AMATEUR RADIO

            LARGE HAIL AND HEAVY RAIN

&&

SHK
Local storm report, Jun 6, 6:31 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
631 PM CDT SUN JUN 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             PORTAL                  49.00N 102.55W
06/06/2004  0.75 INCH        BURKE              ND   AIRPLANE PILOT

&&

SHK
Local storm report, Jun 6, 6:38 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
638 PM CDT SUN JUN 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             6 S STANLEY             48.23N 102.39W
06/06/2004  2.75 INCH        MOUNTRAIL          ND   TRAINED SPOTTER

&&

SHK
Local storm report, Jun 6, 6:57 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
657 PM CDT SUN JUN 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             WATFORD CITY            47.80N 103.27W
06/06/2004  0.75 INCH        MCKENZIE           ND   TRAINED SPOTTER

&&

SHK
Local storm report, Jun 6, 7:03 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
703 PM CDT SUN JUN 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             PALERMO                 48.34N 102.23W
06/06/2004  2.75 INCH        MOUNTRAIL          ND   STORM CHASER

0650 PM     HAIL             5 S KENMARE             48.60N 102.08W
06/06/2004  1.00 INCH        WARD               ND   LAW ENFORCEMENT

0655 PM     HAIL             6 S KENMARE             48.59N 102.08W
06/06/2004  2.75 INCH        WARD               ND   BROADCAST MEDIA

&&

VINING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:03 PM CDTSevere Thunderstorm WarningBISMcLean27 min
Jun 6, 7:19 PM CDTTornado WarningBISMcLean, Ward26 min
Jun 6, 7:46 PM CDTTornado WarningBISMcLean29 min
Jun 6, 7:47 PM CDTSevere Thunderstorm WarningBISMountrail, Renville, Ward58 min
Jun 6, 7:48 PM CDTTornado WarningBISMcLean27 min
Jun 6, 7:50 PM CDTSevere Thunderstorm WarningBISMcHenry55 min
Jun 6, 7:58 PM CDTTornado WarningBISWard32 min
Jun 6, 8:18 PM CDTTornado WarningBISMcLean27 min
Jun 6, 8:21 PM CDTTornado WarningBISMcLean24 min
Jun 6, 8:43 PM CDTTornado WarningBISSheridan32 min
Jun 6, 8:45 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce60 min
Jun 6, 8:48 PM CDTTornado WarningBISMcLean27 min
Jun 6, 8:56 PM CDTTornado WarningBISMcHenry34 min
Jun 6, 9:04 PM CDTSevere Thunderstorm WarningBISRenville, Ward56 min
Jun 6, 9:16 PM CDTTornado WarningBISSheridan, Wells44 min
Jun 6, 9:20 PM CDTSevere Thunderstorm WarningBISWilliams30 min
Jun 6, 9:24 PM CDTSevere Thunderstorm WarningBISMcKenzie51 min
Jun 6, 9:26 PM CDTSevere Thunderstorm WarningBISBottineau64 min
Jun 6, 9:35 PM CDTTornado WarningBISBottineau, Renville25 min
Jun 6, 9:45 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce60 min
Jun 6, 9:59 PM CDTTornado WarningBISBottineau46 min
Jun 6, 10:04 PM CDTTornado WarningBISWells41 min
Jun 6, 10:25 PM CDTSevere Thunderstorm WarningBISWard65 min
Jun 6, 10:34 PM CDTSevere Thunderstorm WarningBISWilliams61 min
Jun 6, 10:48 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce57 min
Jun 6, 10:50 PM CDTTornado WarningBISMcHenry, Ward25 min
Jun 6, 11:16 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce14 min
Jun 6, 11:17 PM CDTTornado WarningBISMcHenry43 min
Jun 6, 11:21 PM CDTSevere Thunderstorm WarningBISRolette24 min
Jun 6, 11:48 PM CDTSevere Thunderstorm WarningBISPierce42 min
Jun 7, 1:26 AM CDTSevere Thunderstorm WarningBISRolette49 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.